# SDR CA140904011

- Difficulty date: September 1, 2014
- Submitted: March 12, 2015
- Operation: General aviation
- Make and model: Piper PA-31-350
- Aircraft time: 23,545 hours
- Engine: Lyc LTIO540J2BD
- Propeller: Hartzl HCE3YR2A
- System (JASC): 8120 · Exhaust Turbocharger
- Part: Turbocharger
- Part number: 4091709001
- Condition: Damaged
- Location: Lt Engine
- Stage of operation: CR
- How discovered: O
- Nature of condition: B, R
- Precautionary procedure: E, A

## Discrepancy

(CAN) AFTER TAKE OFF AND ENTERING CRUISE FLIGHT CREW REPORTED PARTIAL LOSS OF POWER ON LT ENGINE.  ENGINE WAS NOT SHUTDOWN AT THAT TIME, SHORTLY THEREAFTER HEAVY OIL STREAKING AND SMOKE WAS NOTICED COMING FROM ENGINE COWLING PANELS AND ENGINE SHUT DOWN, PROP FEATHERED, LANDED SAFELY AT NEAREST AIRPORT.  MAINTENANCE FOUND SEVERE DAMAGE OF TURBOCHARGER, I.E. COMPRESSOR/TURBINE SHAFT SEEMS SHEARED, TURBINE BEARINGS APPEAR TO BE DESTROYED AS EVIDENCED BY SHAFT FREE-PLAY, COMPRESSOR SIDE HAS NUMEROUS BROKEN, MISSING ROTOR PIECES AND ENGINE OIL WAS BEING PUMPED OUT OF THE TURBO CAVITY INTO ENGINE/EXHAUST AREA BY ENGINE OIL PRESSURE.
